Many women believe that the birth control pills are responsible for an increase in their weight. Indeed, some users complain of having gained 5 to 10 lbs. after getting on birth control. But is this really the case?
No, the pill does not make you gain weight!
Many women complain that they put on a few extra pounds after starting the birth control pill. This idea, considered to be true by many, is not really proven by scientists. If the pill has such a reputation, it is because the observed weight gain was noticed during the first marketing of this method of contraception, a little over 40 years ago. At the time, the overdose of hormones (estrogen) contained in pills, caused an increase in weight. Today science has evolved and birth control pills have become more “sophisticated”.
Low doses of estrogen and the use of new generation progestins reduce the risk of weight gain in women using contraceptive pills. Some studies have even compared weight gain in women on a placebo against that of women on contraceptive pills. The results showed that the increase in weight was identical depending on the method of contraception used. Birth control pills, therefore, do not cause an increase in weight, compared to a few years ago.
So why do some women gain weight on birth control pills?
Despite the lack of causality evidence, some women do gain a few pounds after birth control. This is the case for 30 to 35% of young women aged 16 to 25, who, according to studies, generally gain between 1 and 4 lbs. Indeed, some people develop water retention and are prone to heavy legs, sticky fingers and a swollen stomach, while others experience a decrease in their blood sugar cycle and an increase in their appetite.
Sometimes these side effects are caused by the pills, but not because of the pills in themselves but due to inappropriate dosage, with too high an amount of estrogen (as before). Furthermore, many of these women gain weight because their lifestyle has changed since they started the contraceptive treatment. This is the case when they stop smoking, when they start a new job (stressor) or when they are depressed.
These changes in personal or social life can upset them and make them gain weight, mistakenly thinking that the pills are responsible. But this is wrong! Contraceptive pills are optimized and manufactured today to minimize these inconveniences while being effective. For the most part, the dosage is very controlled.
In any case, be aware that each and every women metabolize the hormones of the pill differently. If one pill causes you side effects, such as fluid retention or weight gain, see your doctor to prescribe you another pill that is more suitable for your body. Your concerns should be resolved quickly!
Betsy is a true science nerd, down to the glasses. Her words, not mine! She works as a nurse specializing in pediatric nursing. She holds a Master’s degree from the University of Pennsylvania. She is passionate about all thing pregnancy and baby-related.